Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

June 7, 2021Clay County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Jun 7, 2021, 10:55 PM CDT for Clay County, Minnesota. It was in force for 65 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2021, 10:55 PM CDT (03:55 UTC)
Expired
Jun 8, 2021, 12:00 AM CDT
In force
65 min
Issued by
NWS Grand Forks, ND

County Clay County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 129 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 10:59 PM CDTTSTM WND GST 772 E Wolverton, MN10 METER WIND GUST OF 77MPH, COURTESY OF NDAWN.
Jun 7, 11:18 PM CDTTSTM WND GST 642 Nnw Rothsay, MNPEAK WIND MEASURED AT A MNDOT RWIS STATION.
Jun 7, 11:18 PM CDTTSTM WND GST 64Rothsay, MNROTHSAY ARWS GUSTED TO 64MPH.
Jun 7, 11:35 PM CDTTSTM WND DMGCormorant, MNA SECTION OF ROOF WAS BLOWN OFF A POLE SHED AT A MARINA.
Jun 7, 11:35 PM CDTTSTM WND DMGCormorant, MNROOFING BLOWN OFF OF THE MARINA.
Jun 7, 11:40 PM CDTTSTM WND GST 531 Wsw Lake Park, MNMNDOT RWIS STATION MN062 LAKE PARK MN 0.5 W MEASURED 53 MPH WIND GUST AT 1140 PM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2695 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2391 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

685 
WWUS83 KFGF 080355
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
1055 PM CDT Mon Jun 7 2021
 
MNZ003-027-029-030-080500-
West Becker MN-Clay MN-Wilkin MN-West Otter Tail MN-
1055 PM CDT Mon Jun 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...NORTHWESTERN OTTER TAIL...
NORTHERN WILKIN AND SOUTHWESTERN BECKER COUNTIES UNTIL MIDNIGHT
CDT...

At 1054 PM CDT, Doppler radar was tracking a strong thunderstorm near
Comstock, or 18 miles southeast of Fargo, moving east at 35 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Baker around 1100 PM CDT.
  Downer around 1105 PM CDT.
  Barnesville around 1110 PM CDT.
  Lawndale around 1115 PM CDT.
  Rollag around 1125 PM CDT.

Other locations impacted by this storm include Moorhead Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota.

LAT...LON 4640 9668 4641 9669 4642 9671 4643 9671
      4697 9675 4711 9609 4639 9577 4633 9577
TIME...MOT...LOC 0354Z 264DEG 31KT 4664 9663 

$$

jr

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jun 7, 10:37 PM CDT, 18 minutes earlier.

Area forecast discussion, Jun 7, 10:37 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1037 PM CDT Mon Jun 7 2021

.MESOSCALE DISCUSSION...
Issued at 1037 PM CDT Mon Jun 7 2021

Warm front has tended to stall along the I-94 corridor with slow
moving clusters propagating along instability axis west to east,
with updrafts rooted along this front ingesting additional
helicity (effective helicity values around 200 m2/s2) and
occasionally showing signs of mesocyclone development. This raises
the potential for isolated tornado potential within
southern/inflow regions for cells still rooted with the front and
not as elevated. Trend should be for this risk to end as cells
become more elevated over the next few hours. Hail remains a
threat with steep mid level lapse rates and MU CAPE 2000-3000
J/KG, but wind is going to become the dominant threat as
instability decreases some but we maintain strong shear along the
frontal zone. We are starting to see surges within some clusters
and with 0-3km shear 30kt+ orthogonal to storm motion. This is
also benefiting from environment highlighted by DCAPE exceeding
1000 J/KG supportive of enhanced wind risk 60-70 mph. For the rest
of the night after this initial MCS/cluster weakens or becomes
elevated there may be additional thunderstorms developing within
WAA axis. Slow motions and high PWATs (1-1.5") could support
localized heavy rainfall and if there was training maybe a limited
excessive rainfall risk. Coverage may be more isolated to
scattered outside of the main frontal zone, and there continues to
be variance on how this evolves/sets up later tonight into Friday.
Environment may still support marginal hail/wind threat (60mph/1"
hail).

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 259 PM CDT Mon Jun 7 2021

Fire weather and severe weather are the main forecast challenges.

The warm front continues to lift back northward across South
Dakota late this afternoon. Temperatures have risen back to around
90 along the ND/SD border, but dewpoints are still only around 50.
However, the 60 dewpoints are poised back by Watertown SD now,
extending over toward Pierre. So the front is slow, but it is
still moving northward. With the dry air in place, afternoon
humidity levels have varied from the teens to the 20s. Southeast
winds have picked up to 15 to 25 mph, but really only across
southeast ND. So with these two parameters, near critical fire
weather conditions will continue into the early evening.

The latest high resolution model guidance continues to show storms
developing over north central SD/south central ND in the 7 to 10
pm range. Therefore, the activity may become elevated during the
mid to late evening, north of the surface warm front. This would
favor the Fargo to Bemidji corridor for storms to track after
formation, in the late evening and overnight hours. There is a low
level jet tonight, though it is not all that strong. Some sort of
organized complex is possible, but think the best chances for
severe weather would be during the evening. If a complex does get
going, there could be a severe weather threat during the
overnight hours. There will be more heat and humidity on Tuesday,
with breezy east-southeast winds by afternoon along and west of
the Valley. Did not spend a lot of time looking at thunder chances
for later Tuesday into Tuesday night, but they have been looking
best to the west of the FA.

.LONG TERM...(Wednesday through Monday)
Issued at 259 PM CDT Mon Jun 7 2021

Impactful weather chances will occur a few times this week featuring
tstm risks. Heat will be less of an issue for the most part.

Chances for pcpn and storms enter the picture Wed with moist air and
dewpoints in the 60s result in more substantial CAPES. But there are
still questions about additional forcing mechanisms on Wed and only
general tstms are outlooked at this time. Best chances would be
associated with a frontal boundary looking to push through the
forecast area later Wed into the evening. Thu night into Fri will
offer the next chance for more active weather aided by a more robust
short wave and some low level jet action. A supply of cooler
(relatively) and drier air will filter in later Fri and could well
persist through the weekend.

Temp regime will continue to have above normal readings for the mid
to late week period with highs Wed and Thu above 90 for most spots
before easing back into the 80s for Fri into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 643 PM CDT Mon Jun 7 2021

Cluster of weakening thunderstorms have transitioned into
northwest MN and will likely fall apart near KTVF. Additional
thunderstorms should spread into eastern ND this evening and
transition into MN overnight. A few of these storms could be
strong/severe with hail/strong winds. Besides thunderstorm
potential, VFR conditions should prevail through the TAF period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...DJR
SHORT TERM...Godon
LONG TERM...WJB
AVIATION...DJR
Hazardous weather outlook, Jun 7, 2:44 PM CDT, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
244 PM CDT Mon Jun 7 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
244 PM CDT Mon Jun 7 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Near critical fire weather conditions will continue into the early
evening. Scattered thunderstorms are expected to develop during
the early to mid evening, continuing into the overnight hours.
Some storms may be severe this evening, with hail up to 2 inches
in diameter, wind gusts up to 70 mph, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Chances for thunderstorms will exist almost daily. The coverage
and intensity of thunderstorms each day is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 7, 6:01 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
601 PM CDT MON JUN 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 NE ELDRED             47.71N 96.73W
06/07/2021  M0.75 INCH       POLK               MN   TRAINED SPOTTER

            RELAYED VIA SPOTTER NETWORK.

&&
Local storm report, Jun 7, 8:52 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
852 PM CDT MON JUN 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             3 N HASTINGS            46.73N 98.08W
06/07/2021  E0.75 INCH       BARNES             ND   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, Jun 7, 10:16 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1016 PM CDT MON JUN 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     TSTM WND DMG     3 SSW WEST FARGO        46.84N 96.91W
06/07/2021                   CASS               ND   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&
Local storm report, Jun 7, 10:40 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1040 PM CDT MON JUN 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     HAIL             2 ESE WEST FARGO        46.86N 96.86W
06/07/2021  E0.75 INCH       CASS               ND   TRAINED SPOTTER

            REPORTED VIA SPOTTER NETWORK.

&&
Local storm report, Jun 7, 10:43 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1043 PM CDT MON JUN 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     TSTM WND GST     MOORHEAD                46.86N 96.76W
06/07/2021  E55 MPH          CLAY               MN   BROADCAST MEDIA

            REPORTED BY TOM SZYMANSKI. 50 -55 MPH WIND
            GUST.

&&
Special weather statement, Jun 7, 10:55 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1055 PM CDT Mon Jun 7 2021

MNZ003-027-029-030-080500-
West Becker MN-Clay MN-Wilkin MN-West Otter Tail MN-
1055 PM CDT Mon Jun 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...NORTHWESTERN OTTER TAIL...
NORTHERN WILKIN AND SOUTHWESTERN BECKER COUNTIES UNTIL MIDNIGHT
CDT...

At 1054 PM CDT, Doppler radar was tracking a strong thunderstorm near
Comstock, or 18 miles southeast of Fargo, moving east at 35 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Baker around 1100 PM CDT.
  Downer around 1105 PM CDT.
  Barnesville around 1110 PM CDT.
  Lawndale around 1115 PM CDT.
  Rollag around 1125 PM CDT.

Other locations impacted by this storm include Moorhead Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota.

LAT...LON 4640 9668 4641 9669 4642 9671 4643 9671
      4697 9675 4711 9609 4639 9577 4633 9577
TIME...MOT...LOC 0354Z 264DEG 31KT 4664 9663

jr

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:02 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele58 min
Jun 7, 8:12 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass63 min
Jun 7, 9:09 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass66 min
Jun 7, 9:20 PM CDTSevere Thunderstorm WarningFGFRansom23 min
Jun 7, 10:03 PM CDTSevere Thunderstorm WarningFGFCass, Richland57 min
Jun 7, 10:08 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland67 min
Jun 7, 11:08 PM CDTSpecial Weather StatementFGFRichland52 min
Jun 8, 1:39 AM CDTSevere Thunderstorm WarningFGFBarnes66 min
Jun 8, 2:45 AM CDTSevere Thunderstorm WarningFGFBarnes, Ransom60 min
Jun 8, 3:42 AM CDTSevere Thunderstorm WarningFGFBarnes63 min
Jun 8, 4:12 AM CDTAreal Flood AdvisoryFGFBarnes9 hr
Jun 8, 4:47 AM CDTSevere Thunderstorm WarningFGFRansom58 min
Jun 8, 5:00 AM CDTSevere Thunderstorm WarningFGFBarnes60 min
Jun 8, 5:44 AM CDTSevere Thunderstorm WarningFGFBarnes, Ransom41 min
Jun 7, 11:12 PM CDTSevere Thunderstorm WarningFGFBecker, Clay48 min
Jun 7, 11:26 PM CDTSevere Thunderstorm WarningFGFClay, Otter Tail, Wilkin64 min
Jun 7, 11:47 PM CDTSpecial Weather StatementFGFBeltrami58 min
Jun 7, 11:55 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail50 min
Jun 8, 12:17 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena43 min
Jun 8, 12:23 AM CDTSpecial Weather StatementFGFGrant67 min
Jun 8, 12:34 AM CDTSpecial Weather StatementFGFHubbard41 min
Jun 8, 12:39 AM CDTSpecial Weather StatementFGFBecker36 min
Jun 8, 12:54 AM CDTSpecial Weather StatementFGFWadena36 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.